How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I HAVE A FEW QUESTIONS

Customer Question

I HAVE A FEW QUESTIONS
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello, what is your mental health question that you would like an answer to?

Customer: replied 1 year ago.
Ok, I started taking neurontin to help me sleep and it makes me so dopey that I can't function during the day. I am fuzzy headed. It has been frustrating for my husband because he does not understand my situation. I had insomnia and I can't sleep without it, Maybe I should stop it and just deal with not sleeping.
Expert:  Dr. Z replied 1 year ago.

What dose of the Neurontin are you taking?

Customer: replied 1 year ago.
Last night I overdosed. I took two 600mg ta
Customer: replied 1 year ago.
I was so upset with my husband.
Expert:  Dr. Z replied 1 year ago.

Okay, you are taking too much of the Neurontin and that is why you are having the "hangover" effect the next day. If you feel you require this much of the Neurontin to get to sleep than you need to switch to another sleep aid medication such as Trazodone, Doxepin, or Seroquel. Ask your doctor about these sleep aid agents as it can be more effective for you, without the hangover effect the next day.

Customer: replied 1 year ago.
I already take a heavy dose of seroquel
Customer: replied 1 year ago.
Do you think I should just get off the neurontin completely? Or do the 300mg pills?
Customer: replied 1 year ago.
My psych doc does not return my calls and she is so far away. I appreciate your help
Expert:  Dr. Z replied 1 year ago.

Than most likely you require a sleep study if you need high doses of these medications to help you sleep as your body is eventually going to tolerate these medications and they will no longer be effective for you. You can try to only take 300mg of the Neurontin at night, but most likely that will not be effective for you given your description of the situation.

Customer: replied 1 year ago.
if I try 300mgs at night, and I still can't sleep, should I just deal with not sleeping?
Expert:  Dr. Z replied 1 year ago.

No, I would recommend entering into a sleep study. Not being able to sleep for a long period of time is a serious issue and needs to be corrected, but just piling on the medications is not working at this moment, so that is why a sleep study may provide some deeper insight into what is going on and a different treatment plan can be formulated for you

Customer: replied 1 year ago.
your advice is to try just the 300mgs of neurontin and see if that works. And then try a sleep study? I am not sure i want to go through a sleep study to be honest.
Expert:  Dr. Z replied 1 year ago.

That would be the best option for you. Sleep studies are non-invasive, but I admit they can be inconvenient for some people. A sleep study will help you with your insomnia because clearly the medications are not helping as you require such high doses of sedative-type medications to fall asleep and that is not healthy or good for you in the long-term.

Customer: replied 1 year ago.
My husband says one night of not sleeping is not the end of the world. hmmmm....what do you think?
Expert:  Dr. Z replied 1 year ago.

This is only one night? I got the impression that your insomnia was long-term because you said you are on also a high dose of Seroquel

Customer: replied 1 year ago.
You would think that the seroquel would help me sleep but it does not. I also take ambien and that has stopped working for me. And the ativan also is not enough.
This all started when I was in a show, And we had these rehearsals. I could not calm down I was on edge and excited. I tried drinking and that did not seem to really work. So I was desperate to get my body to calm down to get to sleep. SO I tried my husbands neurontin. And taking HIS medicine is not good. But I did see my psych doc and she said I could take 300mgs of neurontin to help me sleep.
Expert:  Dr. Z replied 1 year ago.

So you do have long-term insomnia/anxiety issues and you should consider taking a day time antidepressant and also undergoing a sleep study since two previous medications failed, which will mean future medications are going to fail as you build up a tolerance. 300mg of Neurontin is fine, but eventually that dose will not be enough for you as you will build up a tolerance

Customer: replied 1 year ago.
Ok so I will try 300mgs of neurontin and hope that will work.
Can I talk more with you another day?
Expert:  Dr. Z replied 1 year ago.

Yes you can request me for a new question by putting "For Dr. Z only."

Customer: replied 1 year ago.
ok Dr Z! Thank you for your help!!
Expert:  Dr. Z replied 1 year ago.

You are most welcome, I wish you all the best :)

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.